Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS Wakefield, VA

July 21, 2013York County, City of Newport News, Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 21, 2013, 7:05 PM EDT for York County, City of Newport News, Virginia. It was in force for 85 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2013, 7:05 PM EDT (23:05 UTC)
Expired
Jul 21, 2013, 8:30 PM EDT
In force
85 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Newport News, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 49 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:15 PM EDTFLASH FLOODGrafton, VA2 TO 3 INCHES OF WATER ON ROADWAY ALONG ROUTE 17 JUST SOUTH OF COLEMAN BRIDGE
Jul 21, 7:20 PM EDTFLASH FLOODGrafton Mobile Home Par, VASTREET FLOODING ALONG FARM ROAD...JUST OFF OF US-17
Jul 21, 7:35 PM EDTFLASH FLOODKentucky Farms, VAORIANA RD VA-620 FLOODED...JUST NORTH OF NEWPORT NEWS AIRPORT.
Jul 21, 8:00 PM EDTHEAVY RAIN 3.97Seaford, VA
Jul 21, 8:00 PM EDTHEAVY RAIN 4.5Grafton, VA
Jul 21, 8:00 PM EDTHEAVY RAIN 5.02Grafton, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1209 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WGUS51 KAKQ 212305
FFWAKQ
VAC199-700-220030-
/O.NEW.KAKQ.FF.W.0013.130721T2305Z-130722T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
705 PM EDT SUN JUL 21 2013

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN YORK COUNTY...
  NORTHWESTERN CITY OF NEWPORT NEWS COUNTY...

* UNTIL 830 PM EDT...

* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A PERSISTENT THUNDERSTORM OVER THE WARNED AREA. 
DOPPLER RADAR ESTIMATES INDICATE THAT BETWEEN 2 TO 3 INCHES OF RAIN 
HAVE OCCURRED ACROSS MUCH OF THE REMAINING WARNED AREA....WITH AN 
ADDITIONAL INCH OF RAIN POSSIBLE IN THESE AREAS DURING THE NEXT 90 
MINUTES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PATRICK   
HENRY FIELD...GRAFTON AND SEAFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DON'T DROWN! NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3711 7642 3712 7663 3720 7658 3721 7641

$$
2 follow-up statements
278 
WGUS71 KAKQ 212355
FFSAKQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
755 PM EDT SUN JUL 21 2013

VAC199-700-220030-
/O.CON.KAKQ.FF.W.0013.000000T0000Z-130722T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YORK VA-CITY OF NEWPORT NEWS VA-
755 PM EDT SUN JUL 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHWESTERN CITY OF NEWPORT NEWS AND SOUTHEASTERN YORK COUNTIES...

AT 752 PM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
OCCURRING FROM A PERSISTENT AREA OF HEAVY SHOWERS AND THUNDERSTORMS 
OVER THE WARNED AREA. NWS DOPPLER RADAR ESTIMATES INDICATE BETWEEN 2 
AND 3 INCHES OF RAINFALL OVER THE WARNED AREA...WITH AN ADDITIONAL 
HALF TO FULL INCH OF RAINFALL POSSIBLE THROUGH 830 PM EDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SEAFORD...GRAFTON AND LEE HALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3711 7642 3712 7663 3720 7658 3721 7641
TIME...MOT...LOC 2352Z 180DEG 0KT 3716 7651

$$

05
481 
WGUS71 KAKQ 220030
FFSAKQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 PM EDT SUN JUL 21 2013

VAC199-700-220037-
/O.EXP.KAKQ.FF.W.0013.000000T0000Z-130722T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YORK VA-CITY OF NEWPORT NEWS VA-
830 PM EDT SUN JUL 21 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM EDT FOR NORTHWESTERN
CITY OF NEWPORT NEWS AND SOUTHEASTERN YORK COUNTIES...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND HEAVY RAINFALL HAS GREATLY DIMINISHED IN INTENSITY. 
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT AT THIS TIME. FOR 
THAT REASON, THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 
830 PM. RESIDENTS AND MOTORISTS ARE URGED TO USE CAUTION UNTIL 
ANY FLOOD WATERS HAVE RECEDED.

LAT...LON 3711 7642 3712 7663 3720 7658 3721 7641
TIME...MOT...LOC 0027Z 180DEG 0KT 3716 7651

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:01 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 21, 4:01 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT SUN JUL 21 2013

.SYNOPSIS...
HIGH PRESSURE REMAINS ANCHORED OFF THE SOUTHEAST COAST DURING THE
EARLY PORTION OF THIS WEEK...AS A COLD FRONT BECOMES NEARLY
STATIONARY FROM THE OHIO VALLEY TO THE NORTHERN MID ATLANTIC STATES.
MEANWHILE...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL PERSIST
ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
CURRENT SATELLITE IMAGERY AND REGIONAL RADAR MOSAIC INDICATE AN
ORGANIZED LINE OF THUNDERSTORMS EXTENDING FROM NORTHERN VA SW ALONG
THE PIEDMONT AND MOVING EAST. THIS LINE OF STORMS IS BEGIN DRIVEN BY
THE TAIL END OF A SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN MID
ATLANTIC...INTERACTING WITH A SURFACE TROUGH OVER THE AREA...AND
FEEDING OFF AN AXIS OF >2500 J/KG OF MLCAPE PER SPC HRRR BASED
MESOANALYSIS. ADDITIONAL SEA/BAY BREEZE CONVECTION IS DEVELOPING
ACROSS THE LOWER BAY AND MD ATLANTIC COAST.

THE PRIMARY LINE SHOULD PROGRESS EAST ACROSS CENTRAL/S-CENTRAL VA
THROUGH THE LATE AFTERNOON AND EARLY EVENING. INITIALLY...0-6KM BULK
SHEAR VALUES ARE PROGGED TO BE ~25KT BEFORE DECAYING BY EARLY
EVENING. THEREFORE...THE BEST CHANCE OF AN ISOLATED SEVERE STORM
(MAINLY WIND GUST) WOULD BE ACROSS THE NORTHERN PORTION OF THE AREA
THROUGH THE REMAINDER OF THE AFTERNOON. THE SOUTHERN END OF THE LINE
SHOULD EVENTUALLY DISSIPATE THIS EVENING DUE TO THE LOSS OF SURFACE
HEATING AND A LACK OF LARGE SCALE FORCING AS THE SHORTWAVE ENERGY
PULLS TOWARD NEW ENGLAND. FARTHER NE IN THE LOCAL AREA...SCT POPS
WILL BE MAINTAINED THROUGH THE EVENING/EARLY OVERNIGHT IN CLOSER
PROXIMITY TO THE SHORTWAVE. WARM AND HUMID CONDITIONS WILL PERSIST
OVERNIGHT WITH LOWS IN THE LOW/MID 70S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE OVERALL PATTERN REMAINS UNSETTLED MONDAY AS A SURFACE
BOUNDARY/WEAK LOW STALL OVER THE AREA. ADDITIONALLY...A VIGOROUS
TROUGH CARVES OVER THE GREAT LAKES. A LEADING SHORTWAVE EJECTS OUT
OF THE TROUGH ACROSS THE OHIO VALLEY TOWARD THE APPALACHIANS MONDAY
AFTERNOON/EVENING. HENCE...HIGH CHANCE/LOW-END LIKELY POPS ARE
FORECAST MONDAY AFTN/EVENING. AFTERNOON HIGHS WILL TREND DOWN
SLIGHTLY DUE TO INCREASED CLOUD COVER AND A HIGHER PROBABILITY OF
SHOWERS/TSTMS (AND SHIFTING WIND DIRECTION MAINLY N)...ALTHOUGH
DEWPOINTS WILL REMAIN IN THE LOW/MID 70S. HIGHS SHOULD RANGE FROM
THE MID/UPPER 80S TO AROUND 90 MONDAY. ANY SEVERE THREAT LOOKS
RATHER LIMITED MONDAY...WITH THE MAIN CONCERN AGAIN BEING HEAVY RAIN
FROM SLOW MOVING STORMS.

THE PARENT TROUGH PIVOTS N OF THE GREAT LAKES TUESDAY AS A SECONDARY
WAVE LIFTS ACROSS THE MID ATLANTIC. THE LATEST DATA BRINGS THE WAVE
THROUGH EARLIER IN THE DAY...FOLLOWED BY WESTERLY MID-LEVEL FLOW BY
LATER AFTERNOON. GIVEN THIS...POPS HAVE BEEN LOWERED...ESPECIALLY W.
HOWEVER..A WELL-DEFINED LEE SIDE TROUGH REMAINS OVER THE AREA...SO
WILL MAINTAIN 30 POPS W...TO 40 E. HIGHS SHOULD AVERAGE IN THE UPPER
80S TO LOW 90S.

THE 21/12Z GFS/NAM BRING YET ANOTHER SHORTWAVE TROUGH THROUGH THE
REGION WEDNESDAY. THE MAIN MOISTURE FEED MAY BE WELL OFF THE COAST
BY THIS TIME...SO WILL GO NO HIGHER THAN CHANCE POPS AT THIS TIME.
HIGHS SHOULD AGAIN RANGE FROM THE UPPER 80S TO LOW 90S. LOWS THROUGH
THE PERIOD SHOULD RANGE FROM 70-75.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPR TROF OVR THE ERN THIRD OF THE U.S. WED NGT THRU THU...WILL SHIFT
EWRD AND OFFSHR THU NGT THRU FRI. THIS WILL PUSH FRNTL BNDRY ALNG OR
JUST OFFSHR AT THE BEGINNING OF THE PERIOD...FARTHER OUT TO SEA.
WEAK HI PRES WILL BLD INTO AND OVR THE AREA FOR FRI NGT INTO SAT.
THEN...ANOTHER SHRTWV TROF AND ASSOCIATED COLD FRONT WILL APPROACH
AND MOVE INTO THE REGION LATE SAT NGT THRU SUN. AT THIS TIME...WILL
NOT BE GOING ANY HIGHER THAN 20% OR 30% THRU THE PERIOD...DUE TO LOW
CONFIDENCE OF COVERAGE. MIN TEMPS WILL BE IN THE UPR 60S TO MID 70S
THU MORNG...AND MAINLY IN THE MID 60S TO LWR 70S FRI...SAT AND SUN
MORNGS. MAX TEMPS WILL GENERALLY BE IN THE MID TO UPR 80S THRU THE
PERIOD.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AFTER SEVERAL HOURS OF OCNL MVFR CIGS AT EACH OF THE TAF SITES...VFR
IS EXPECTED TO PREVAIL DURING THE AFTN. THE FOCUS WILL TURN TO
SCATTERED CONVECTION ACROSS MUCH OF THE AREA. THIS IS MOST LIKELY TO
OCCUR AT RIC AND SBY WHERE TEMPO GROUPS FOR TSTMS ARE IN PLACE
TOWARD EARLY EVENING. CONFIDENCE IN THE TIMING FOR THE OTHER THREE
SITES IS NOT HIGH ENOUGH TO INCLUDE TSTMS AT THIS TIME. SOME MVFR IS
EXPECTED TO DEVELOP AGAIN MONDAY MORNING SIMILAR TO THE LAST SEVERAL
MORNINGS.

LOW PRESSURE ASSOCIATED WITH AN APPROACHING COLD FRONT HAS WEAKENED
RESULTING IN DIMINISHING WINDS OVER THE AREA. WINDS WILL BE LIGHT
AND VARIABLE DURING MUCH OF THE TAF PERIOD.

OUTLOOK...SCATTERED MAINLY AFTN AND EARLY EVENING TSTMS CAN BE
EXPECTED MON THROUGH FRI WITH THE HIGHEST CHANCES MON AND WED.
AVIATION CONDS MAY LWR BRIEFLY IN HEAVIER PCPN. PATCHY IFR FOG NEAR
SUNRISE CANNOT BE RULED BUT NO WIDESPREAD IFR IS INDICATED THROUGH
MID WEEK.

&&

.MARINE...
SUB-SCA CONDS WILL PREVAIL OVER THE NEXT SEVERAL DAYS OVER AREA
WATERS. SWELLS WILL IMPACT THE COASTAL WATERS DUE TO STRONGER WINDS
ASSOCIATED WITH THE BERMUDA HIGH WELL OFF THE COAST. ADDED SOME
HEIGHT TO THE SEAS DUE TO THE SWELL...ESPECIALLY MONDAY NIGHT AND
EARLY TUESDAY...BUT KEPT THEM BELOW 5 FT FOR OUR COASTAL ZONES.
EXPECT LOCALLY STRONGER WNDS IN SHOWERS AND TSTMS THRU THE PERIOD.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ/LKB
NEAR TERM...AJZ
SHORT TERM...AJZ/LKB
LONG TERM...TMG
AVIATION...LSA
MARINE...LSA
Hazardous weather outlook, Jul 21, 4:02 PM EDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT SUN JUL 21 2013

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-222015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
402 PM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN AND LOCALIZED FLOODING THIS AFTERNOON AND EVENING. AN
ISOLATED STORM MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE CAPABLE OF
PRODUCING HEAVY RAIN AND LOCALIZED FLOODING MONDAY AND
TUESDAY...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-222015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
402 PM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 4:56 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
456 PM EDT SUN JUL 21 2013

VAZ091-094-212200-
NEWPORT NEWS/HAMPTON-YORK-
456 PM EDT SUN JUL 21 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CITY OF HAMPTON...YORK
AND CITY OF POQUOSON COUNTIES THROUGH 600 PM EDT...

AT 455 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER PLUM TREE ISLAND REFUGE...OR ABOUT OVER
POQUOSON...MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3704 7634 3713 7644 3718 7639 3717 7638
      3718 7635 3715 7632 3713 7628 3711 7630
      3710 7627 3710 7628 3709 7626 3708 7626

JFOSTER
Special weather statement, Jul 21, 5:00 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 PM EDT SUN JUL 21 2013

VAZ060-061-065>068-212200-
AMELIA-CUMBERLAND-LUNENBURG-MECKLENBURG-NOTTOWAY-PRINCE EDWARD-
500 PM EDT SUN JUL 21 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS AMELIA...CUMBERLAND...
PRINCE EDWARD...MECKLENBURG...LUNENBURG AND NOTTOWAY COUNTIES THROUGH
600 PM EDT...

AT 500 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM ANGOLA TO BLEVINS
CORNER TO 10 MILES WEST OF NELSON...OR ALONG A LINE EXTENDING FROM 7
MILES SOUTH OF CUMBERLAND TO 5 MILES SOUTHEAST OF KEYSVILLE TO
VIRGILINA...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR SCHOLFIELD AROUND 505 PM EDT...
  PRINCE EDWARD LAKE AROUND 510 PM EDT...
  BUFFALO SPRINGS AROUND 515 PM EDT...
  FAIRVIEW AROUND 520 PM EDT...
  CHASE CITY AROUND 525 PM EDT...
  JENNINGS ORDINARY AROUND 530 PM EDT...

HAZARDS INCLUDE...
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3658 7872 3668 7871 3669 7868 3670 7865
      3688 7850 3700 7847 3741 7825 3727 7788
      3691 7815 3654 7852 3654 7873 3656 7874

GINGRICH
Special weather statement, Jul 21, 5:25 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
525 PM EDT SUN JUL 21 2013

VAZ062>064-070>076-082-083-212230-
CAROLINE-CHARLES
CITY-CHESTERFIELD-ESSEX-GOOCHLAND-HANOVER-HENRICO-KING AND QUEEN-KING
WILLIAM-NEW KENT-RICHMOND-WESTMORELAND-
525 PM EDT SUN JUL 21 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CHESTERFIELD...
GOOCHLAND...HANOVER...HENRICO...CITY OF RICHMOND...WESTMORELAND...
ESSEX...RICHMOND...CHARLES CITY...KING AND QUEEN...KING WILLIAM...NEW
KENT AND CAROLINE COUNTIES THROUGH 630 PM EDT...

AT 525 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF POTOMAC BEACH TO SPARTA TO UNIVERSITY OF RICHMOND...OR ALONG A
LINE EXTENDING FROM 13 MILES EAST OF STAFFORD TO 10 MILES SOUTHEAST
OF BOWLING GREEN TO UNIVERSITY OF RICHMOND...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR GETHER AROUND 530 PM EDT...
SUPPLY AROUND 535 PM EDT...
  VIRGINIA UNION UNIVERSITY AROUND 540 PM EDT...
  VIRGINIA COMMONWEALTH UNIVERSITY AROUND 545 PM EDT...
  NEWTOWN AROUND 550 PM EDT...
  LORETTO AROUND 555 PM EDT...

HAZARDS INCLUDE...
PEA SIZED HAIL.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3821 7694 3817 7684 3817 7677 3796 7678
      3741 7722 3753 7768 3799 7729 3823 7729
      3825 7727 3826 7726 3824 7722 3819 7724
      3821 7722 3817 7717 3816 7707 3826 7705
      3828 7698

GINGRICH
Special weather statement, Jul 21, 5:54 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT SUN JUL 21 2013

VAZ065>068-070-071-079-080-212245-
AMELIA-BRUNSWICK-CHESTERFIELD-DINWIDDIE-HENRICO-LUNENBURG-
MECKLENBURG-NOTTOWAY-
554 PM EDT SUN JUL 21 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS AMELIA...CHESTERFIELD...
HENRICO...CITY OF RICHMOND...CITY OF COLONIAL HEIGHTS...
MECKLENBURG...LUNENBURG...BRUNSWICK...DINWIDDIE AND NOTTOWAY COUNTIES
THROUGH 645 PM EDT...

AT 552 PM EDT...NWS DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WINTERPOCK TO FINCHLEY...OR
ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF MOSELEY TO 14 MILES
SOUTH OF CHASE CITY...MOVING EAST AT 15 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE...
  CHESTERFIELD...
  FORD...
  ORDSBURG...
  FIVE FORKS...
  MATOACA...
  BLACKSTONE...
  BOYDTON...
  SOUTH HILL...

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3752 7768 3748 7751 3746 7749 3746 7744
      3745 7742 3743 7730 3728 7740 3728 7743
      3726 7742 3654 7790 3655 7860

05
Local storm report, Jul 21, 6:26 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
626 PM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       MECHANICSVILLE          37.63N  77.36W
07/21/2013  E2.00 INCH       HANOVER            VA   PUBLIC

            MINOR STREET FLOODING BETWEEN ATLEE RD AND WINDSOR
            DR...INCLUDING FILLED ROADSIDE DITCHES.

&&

EVENT NUMBER AKQ1300841

05
Special weather statement, Jul 21, 6:57 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
657 PM EDT SUN JUL 21 2013

VAZ070-071-081-082-220000-
CHARLES CITY-CHESTERFIELD-HENRICO-PRINCE GEORGE-
657 PM EDT SUN JUL 21 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CHESTERFIELD...
HENRICO...CITY OF COLONIAL HEIGHTS...CHARLES CITY...CITY OF
HOPEWELL...CITY OF PETERSBURG AND PRINCE GEORGE COUNTIES THROUGH 800
PM EDT...

AT 657 PM EDT...NWS DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM GLENDALE TO HOPEWELL
TO COLONIAL HEIGHTS...OR ALONG A LINE EXTENDING FROM ROXBURY TO
HOPEWELL TO COLONIAL HEIGHTS...MOVING EAST AT 10 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE...
  ENON...
  HOPEWELL...
  FORT LEE...
  JORDANS POINT...
  PRINCE GEORGE...

HAZARDS INCLUDE...
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3742 7708 3734 7714 3718 7733 3731 7746
      3740 7739 3748 7729

05

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:04 PM EDTSpecial Weather StatementAKQHenrico26 min
Jul 21, 3:02 PM EDTSpecial Weather StatementAKQCumberland, Fluvanna, Louisa58 min
Jul 21, 4:05 PM EDTSpecial Weather StatementAKQPrince Edward55 min
Jul 21, 4:19 PM EDTSpecial Weather StatementAKQCaroline56 min
Jul 21, 4:28 PM EDTSpecial Weather StatementAKQEssex32 min
Jul 21, 4:51 PM EDTSpecial Weather StatementAKQAmelia, Powhatan54 min
Jul 21, 4:56 PM EDTSpecial Weather StatementAKQCity of Poquoson64 min
Jul 21, 5:00 PM EDTSpecial Weather StatementAKQLunenburg, Nottoway60 min
Jul 21, 5:23 PM EDTAreal Flood AdvisoryAKQAmelia, Chesterfield, Powhatan2 hr
Jul 21, 5:25 PM EDTSpecial Weather StatementAKQEssex, Henrico, King William, Westmoreland, City of Richmond65 min
Jul 21, 5:39 PM EDTAreal Flood AdvisoryAKQLunenburg, Mecklenburg111 min
Jul 21, 5:50 PM EDTAreal Flood AdvisoryAKQHanover, Henrico, King William, New Kent, City of Richmond2 hr
Jul 21, 5:54 PM EDTSpecial Weather StatementAKQBrunswick, Chesterfield, Dinwiddie, Mecklenburg51 min
Jul 21, 6:15 PM EDTAreal Flood AdvisoryAKQGloucester, Mathews, York, City of Hampton, City of Newport News, City of Poquoson and 1 more105 min
Jul 21, 6:57 PM EDTSpecial Weather StatementAKQHenrico, City of Colonial Heights, City of Hopewell63 min
Jul 21, 7:24 PM EDTSpecial Weather StatementAKQYork66 min
Jul 21, 7:31 PM EDTSpecial Weather StatementAKQGloucester59 min
Jul 21, 7:35 PM EDTSpecial Weather StatementAKQLancaster, Northumberland55 min
Jul 21, 7:45 PM EDTAreal Flood AdvisoryAKQGloucester, James City, King and Queen, Mathews, Middlesex, York75 min

Nearby

Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.